via – mayoclinic.org
Performance-enhancing drugs and teen athletes
Performance-enhancing drugs can be tempting for teen athletes. Understand the warning signs and what you can do to keep your teen from using shortcuts to improve athletic performance.
News stories abound about famous athletes who admit to having used performance-enhancing drugs. So it’s no surprise that as many as 1 in 20 teenagers reports using steroids to increase muscle mass.
If you’re the parent of a teen, make time to talk about the dangers of performance-enhancing drugs. By explaining the consequences of performance-enhancing drugs, including the side effects, you can help your teen steer clear of the dangers.
What are the most common performance-enhancing drugs?
Among teens, the most common performance-enhancing drugs and supplements include:
- Creatine. Creatine is a naturally occurring compound in the body that’s also sold as an over-the-counter supplement. It’s primarily used to enhance recovery after a workout and increase muscle mass and strength. Creatine is popular with athletes who participate in football, gymnastics, hockey and wrestling.
- Anabolic steroids. Anabolic steroids are synthetic versions of the hormone testosterone, used to build muscle and increase strength. They’re popular with football players and weightlifters.
- Steroid precursors. Steroid precursors, such as androstenedione (“andro”) and dehydroepiandrosterone (DHEA), are substances that the body converts into anabolic steroids. They’re used to increase muscle mass. Most steroid precursors are illegal without a prescription. DHEA, however, is still available in over-the-counter preparations.
Steroids and their precursors can have severe, long-lasting effects on health. The higher the dose, the more severe the effects. Some of these side effects are reversible, while others are not. In growing adolescents one of the major risks of using anabolic steroid precursors is the permanent stunting of height.
Other side effects include shrunken testicles and breast growth in boys (gynecomastia), and excess facial hair and deepening voice in girls. Both sexes may also experience acne and other health issues, such as:
- Aching joints and risk of tendon injuries
- Blood-clotting problems
- High blood pressure
- Liver problems
- Mood swings
Creatine can also cause side effects in adolescents, including weight gain, nausea, muscle cramps and kidney damage.
Why do teens take performance-enhancing drugs?
Some teens experiment with performance-enhancing drugs as a way to cope with body image insecurities or to fit in with a group of peers. Others may be influenced by societal pressure to win at all costs.
The following factors may increase the chances that a teen will use performance-enhancing drugs:
- Desire to gain muscle mass or strength
- Negative body image or a tendency to compare one’s appearance with others’
- Pressure from parents, other adults or peers regarding weight or muscles
- Being male — boys are more likely to use performance-enhancing drugs than are girls
What can parents do to stop use of performance-enhancing drugs?
You can take various steps to prevent your teen from using performance-enhancing drugs or supplements. For example:
- Discuss ethics and proper training. Remind your teen that using a performance-enhancing drug is similar to cheating and, more importantly, could lead to serious health problems. Explain that a healthy diet and rigorous training are the true keys to athletic performance.
- Be clear about your expectations. Tell your teen that you expect him or her to avoid performance-enhancing drugs. Set rules and explain the consequences of breaking them. For example, if your teen uses performance-enhancing drugs, he or she has to quit the team.
- Get involved. Attend games and practices. Encourage your teen’s coaches, school and sports organizations to discourage the use of performance-enhancing drugs. Reassure your teen of your love and support, regardless of his or her competitive performance.
- Monitor your teen’s purchases. Check the ingredients of any over-the-counter products your teen uses. Watch for performance-enhancing drug paraphernalia, such as vials, resealable plastic bags and hypodermic needles.
What are the warning signs of performance-enhancing drug use?
Possible red flags include:
- Behavioral, emotional or psychological changes — particularly increased aggressiveness (“roid rage”)
- Changes in body build, including muscle growth, rapid weight gain and development of the upper body
- Increased acne and facial bloating
- Needle marks in the buttocks or thighs
- Enlarged breasts in boys or smaller breasts in girls
What help is available for teens who take performance-enhancing drugs?
If you suspect that your teen is using performance-enhancing drugs, talk to him or her. Encourage your teen to be honest with you.
If your teen admits to using performance-enhancing drugs, encourage him or her to stop immediately and offer a reminder of the health risks. Make an appointment for your teen to see his or her doctor for a medical evaluation and counseling.
Consider informing your teen’s coach, so he or she is aware of the problem. In addition, be sure to tell your teen that you’re disappointed and enforce the consequences that you’ve established — such as quitting the team. Most importantly, emphasize the healthy alternatives to achieving his or her goals.
Don’t put off talking with your teen about performance-enhancing drugs. Help your teen understand the risks, as well as healthier ways to support athletic performance and a good body image.